Alert archive / Mississippi / Special Weather Statements in 2016

Special Weather Statement, NWS Jackson, MS

August 3, 2016Clarke County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 3, 2016, 12:18 PM CDT for Clarke County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 12:18 PM CDT (17:18 UTC)
Expired
Aug 3, 2016, 12:45 PM CDT
In force
27 min
Issued by
NWS Jackson, MS

County Clarke County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 137 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1251 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WWUS84 KJAN 031718
SPSJAN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1218 PM CDT WED AUG 3 2016
 
MSZ058-031745-
CLARKE MS-
1218 PM CDT WED AUG 3 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARKE COUNTY UNTIL
1245 PM CDT...

AT 1218 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF CRANDALL...OR 13 MILES SOUTHEAST OF QUITMAN. THIS
STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CRANDALL AROUND 1245 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SHUBUTA.

LAT...LON 3189 8849 3185 8864 3184 8871 3184 8873
      3196 8868 3199 8846
TIME...MOT...LOC 1718Z 267DEG 1KT 3188 8861 

$$

17

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 3, 10:36 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 3, 10:36 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1036 AM CDT WED AUG 3 2016

.UPDATE...
Hot and humid conditions continue to keep a firm grip over the region
as we are under the influence of the 595-596dm upper high situated
over east-central Texas. Expect highs to top easily in the upper 90s
to near the century mark, especially in the east where drier
conditions have led to areas topping near/over the century mark at
Meridian. We are already above 90 degrees at 10am, only reinforcing
upper 90s today as 12Z soundings don't indicate much change overall
in the low level boundary layer temps. Kept highs the same today.
Heat indices will peak in the 106-110 degree range, with a few areas
briefly peaking above 110 degrees. Kept the significant for the Delta
while elevated elsewhere in the HWO, but due to not enough
exceedance, we kept only a heat advisory going at this time. NPW is
shipped out.

The region remains on the periphery of that upper ridge to the west
and expect northwest-flow shortwave induced storms and many due to
just very hot temperatures in our eastern areas. POPS looked good
overall. These storms this afternoon will bring some brief relief to
the heat. One such area of showers/storms due to shortwave noted in
western Missouri may bring down a weakening complex of storms into
our area. Also noted was some type of density boundary on radar in
our eastern areas this morning. Regardless of the convective outcome
this afternoon, expected scattered storms in our eastern half this
afternoon. This morning's microburst checklist was in the 11-12 range
and we are currently showing some 5-6 on the SPC mesoanalysis page.
Added limited in the HWO/graphics along the border of the eastern
edge of that higher microburst areas due to less influence of the
upper ridge (thermal capping) and shortwave/thermal induced storm
development. There will be some northwest-northerly 0-3km bulk shear
so any storms that push out more perpendicular will have a threat of
damaging winds. Some hail up to quarters, at most, is possible but
expect mostly damaging winds and frequent lightning to be the main
threats. Storms will mainly be diurnally driven and weaken after 8pm
or so. Rest of the updates are out. /DC/

&&

.AVIATION...VFR categories are expected to prevail at all sites
through much of the forecast period. Isolated to scattered convection
this afternoon could again result in a brief degradation of flight
categories, namely at KGTR, KMEI, and KHBG, if observed in a site's
respected aerodrome. A few of the storms could be severe with gust
around 50 knots along with some penny to quarter sized hail.  Much
of this activity will dissipate around sunset this evening. Winds
across much of the area today will be between 4-7 knots from the
north northwest. /17/19/

&&

.PREV DISCUSSION... /issued 351 AM CDT WED AUG 3 2016/

DISCUSSION...Today through Thursday night...Sounding like a
broken record, while trying not to sound like a broken record, hot
and humid conditions will continue across the forecast area through
the short term portion of the forecast. Highs both this afternoon
and Thursday afternoon will again warm into the mid and upper 90s,
with an isolated locale of two seeing highs at or just above the
century mark on Wednesday. This, combined with dew points generally
in the low to mid 70s, will again result in widespread afternoon
heat index values from 106-110. Across western portions of the CWA,
where dew points will reside more so in the middle 70s, heat indices
could climb a degree or two above 110 for an hour or two today. A
Heat Advisory will thus remain in effect for the entire forecast area
today. Lows tonight and tomorrow night will fall into the middle 70s.

Once again, The only relief from the heat will be in the form of
isolated to scattered showers and thunderstorms each afternoon. Some
of this will be diurnally driven, and will dissipate around sunset
each evening.  However, similar to what we saw across East
Mississippi Tuesday afternoon, with the mid/upper ridge still wedged
into the region from the west, the CWA remains under northwest flow
aloft.  This northwest flow could yet again yield a cluster of
storms developing north of the CWA, and dropping south southeast
across portions of the forecast area, mainly the eastern half,
during the period.

One such complex has already fired across South Central Missouri
this morning, and is shifting southeast towards the Mid South
region. Thus, attention will need to be paid to its progression
as it shifts southeast towards the region this morning. As long as
we remain under this flow pattern aloft, we'll have to keep our eyes
upstream for such activity. Any organized convection affecting the
area, could be capable of producing wind gusts high enough to cause
some wind damage, primarily in the form of downed trees.  However,
due to the overall low confidence in the "if", "when", and "where"
this organized convection would occur, I won't introduce any wording
for severe storms into the HWO.

Lastly this morning, I was considering extending the current Heat
Advisory into Thursday.  However, a few models are currently
advertising another cluster of storms shifting southeast across the
CWA late Thursday morning into Thursday afternoon.  This scenario
would certainly cause high temperatures to be well less than those
currently being forecast Thursday.  Therefore, I'll hold off this
package on extending the advisory past today, allowing forecasters
on the day shift to see another batch of data before making a sure
decision. That said, currently the forecasted conditions for Thursday
would indeed be indicative of extending the Heat Advisory through at
least Thursday afternoon. /19/

Friday through Tuesday...The area will continue to be dominated by
the southern CONUS mid level ridge during this period. With the high
center remaining mostly to our west, light northerly flow will
continue to allow weak shortwaves to drop into the forecast area and
take advantage of any available moisture. Precipitable waters look to
remain near 2 inches, especially over the eastern sections which will
be plenty for mainly afternoon convective development in the absence
of any low level inhibition.

The heat will continue. Although mid to upper 90s look promising for
this period, the operational GFS appears to be the low member in the
ensemble. Will up maximums a few degrees over the operational closer
to the ensemble average for this period. High heat indices will
remain a concern with afternoon mixed dewpoints remaining in the mid
70s. /26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       98  76  96  76 /  22  13  31  18
Meridian     100  75  97  75 /  40  23  36  21
Vicksburg     98  76  97  76 /  17   8  25  15
Hattiesburg   96  76  94  75 /  46  26  42  23
Natchez       95  75  95  75 /  18  13  29  17
Greenville    98  76  97  77 /  16   9  22  12
Greenwood     98  75  96  75 /  20  12  26  14

&&

.JAN Watches/Warnings/Advisories...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025>066-
     072>074.

LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.

&&

DC/17
Hazardous weather outlook, Aug 3, 9:38 AM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
938 AM CDT WED AUG 3 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-034-040-041-
041445-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-WASHINGTON-ISSAQUENA-SHARKEY-
938 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...NORTHWEST MISSISSIPPI...AND WEST
CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT
THREAT...SIGNIFICANT
TIMING...TODAY

THE COMBINATION OF HEAT AND HUMIDITY WILL SEND HEAT INDICES ABOVE 110
FOR A FEW HOURS THIS AFTERNOON. A HEAT ADVISORY REMAINS IN EFFECT.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SIGNIFICANT HEAT MAY CONTINUE WITH HEAT INDICES EXPECTED TO PEAK
ABOVE 110 FOR THE NEXT FEW DAYS. IT IS POSSIBLE THAT AN EXCESSIVE
HEAT WARNING WILL EVENTUALLY BECOME NECESSARY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

MSZ029>033-038-039-044>046-050>052-056>058-064>066-072>074-041445-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WINSTON-NOXUBEE-LEAKE-
NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
938 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...NORTHEAST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY

EXCESSIVE HEAT
THREAT...ELEVATED
TIMING...TODAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY BETWEEN NOON AND 8 PM.
THE PRIMARY HAZARDS WILL BE DAMAGING WIND GUSTS UP TO 60 MPH...PENNY
TO QUARTER SIZE HAIL...AND FREQUENT LIGHTNING. THE COMBINATION OF
HEAT AND HUMIDITY WILL PUSH HEAT INDICES BETWEEN 105 AND 110 DEGREES
FOR A FEW HOURS THIS AFTERNOON. A HEAT ADVISORY REMAINS IN EFFECT.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ELEVATED THREAT FOR EXCESSIVE HEAT WILL CONTINUE WITH HEAT
INDICES EXPECTED TO PEAK ABOVE 105 FOR THE NEXT FEW DAYS. IT IS
POSSIBLE THAT A HEAT ADVISORY WILL CONTINUE TO BE NECESSARY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY.

MSZ025>028-035>037-042-043-047>049-053>055-059>063-041445-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-HUMPHREYS-HOLMES-ATTALA-YAZOO-
MADISON MS-WARREN-HINDS-RANKIN-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
938 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT
THREAT...ELEVATED
TIMING...TODAY

THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDICES BETWEEN 105
AND 110 DEGREES FOR A FEW HOURS THIS AFTERNOON. A HEAT ADVISORY
REMAINS IN EFFECT.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ELEVATED THREAT FOR EXCESSIVE HEAT WILL CONTINUE WITH HEAT
INDICES EXPECTED TO PEAK ABOVE 105 FOR THE NEXT FEW DAYS. IT IS
POSSIBLE THAT A HEAT ADVISORY WILL CONTINUE TO BE NECESSARY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

21

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
 MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
 DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
 AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
 TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
 TEMPERATURES 100 TO 103 DEGREES.

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Aug 3, 12:18 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1218 PM CDT WED AUG 3 2016

MSZ058-031745-
CLARKE MS-
1218 PM CDT WED AUG 3 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARKE COUNTY UNTIL
1245 PM CDT...

AT 1218 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF CRANDALL...OR 13 MILES SOUTHEAST OF QUITMAN. THIS
STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CRANDALL AROUND 1245 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SHUBUTA.

LAT...LON 3189 8849 3185 8864 3184 8871 3184 8873
      3196 8868 3199 8846
TIME...MOT...LOC 1718Z 267DEG 1KT 3188 8861

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:43 PM CDTSpecial Weather StatementJANCovington32 min
Aug 3, 6:30 PM CDTSpecial Weather StatementJANWinston45 min

Nearby

Special Weather Statements in Mississippi, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.